Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Triphasic Waves and Encephalopathy in the Setting of Pregabalin Toxicity

Anand, Pria*; Kaplan, Peter Wolfe

Journal of Clinical Neurophysiology: November 2018 - Volume 35 - Issue 6 - p 515–517
doi: 10.1097/WNP.0000000000000511
Case Report

Summary: EEG triphasic waves are usually seen in the setting of metabolic encephalopathies, but may also occur secondary to medication toxicity. There are few reports of medications causing continuous triphasic waves, and only rare reports in the literature show an association between these discharges and pregabalin toxicity. Here, we describe triphasic waves in a patient with underlying white matter lesions, as well as pregabalin toxicity, secondary to renal insufficiency. Patients with renal or hepatic failure presenting with triphasic waves and confusion pose a diagnostic challenge in determining whether the etiology of their encephalopathy is purely metabolic or whether it results from impaired medication clearance and subsequent toxicity. In this patient, discontinuing pregabalin improved her EEG despite the ongoing renal insufficiency, confirming pregabalin toxicity as an etiology of triphasic waves and encephalopathy.

*Department of Neurology, Johns Hopkins University School of Medicine, Baltimore, Maryland, U.S.A.; and

Department of Neurology, Johns Hopkins Bayview Medical Center, Baltimore, Maryland, U.S.A.

Address correspondence and reprint requests to Pria Anand, MD, Department of Neurology, Johns Hopkins University School of Medicine, 1800 Orleans St, Baltimore, MD 21287, U.S.A.; e-mail: panand2@jhmi.edu.

The authors have no funding or conflicts of interest to disclose.

© 2018 by the American Clinical Neurophysiology Society